Jump to content


Photo

Precursor To Esophageal Cancer And Living With Narcolepsy

NarcolepsyGerd Barretts Esophagus

  • Please log in to reply
1 reply to this topic

#1 Tom90

Tom90

    Member

  • Members
  • 3 posts
  • Gender:Male
  • Location:Florida
  • Interests:Sleeping, working out, and reading

Posted 11 December 2013 - 01:57 AM

I had an endoscopy done about a week ago due to some problems I have been having with acid reflux and chest pain. Today I have gotten the results back and I was told I have Barrett's esophagus with low grade dysplasia. The doctor explained to me that this is a precursor to esophageal cancer and left untreated it may develop into cancer at the lower junction of the esophagus. I asked what could have caused this and he told me that the stomach produces acid and sometimes this acid comes up into the esophagus. I had told him that I have Narcolepsy and mild cataplexy and could that have any effect on this? He told me if I lay down right after eating then it could. Also some of the medicine that I take may have some type of effect such as NSAID's like ibuprofen as I take often for headaches, caffeine can cause acid build up as well which I happen to drink a lot of due to the stimulants I can't take during the day to help me stay awake because I'm on anti-depressants throughout the day. He instructed me to raise the head of my bed up 4-6 inches when I sleep to keep the acid from coming up from the stomach to prevent further damage. I am now on new medicine for the acid reflux on top of all the other meds I take. I just wanted to inform anyone who reads this so that they are aware of what GERD can do when we sleep and all the medicine we take can cause more acid than needed. If you have any thoughts or concerns don't hesitate to talk to your doctor. This was a painless procedure and this can happen to anyone at almost any age! I am 23 years old and having to live with these ailments, though it's not easy there are ways to cope and live with such problems that occur. Just thought that I would share this!!

#2 Chemist

Chemist

    Member

  • Members
  • 305 posts
  • Gender:Male
  • Location:Indiana, US
  • Interests:Chemistry, Medicine, Science, Computers, Traveling, Not Being Tired

Posted 19 December 2013 - 02:30 AM

I have had issues with GERD as well, although I don't believe it's related to narcolepsy in my case and certainly not due to medications as it had been occurring long before I began any medications. Elevating the head of my bed 6" worked wonders and I don't even need to take an antacid before bed any longer. It's manageable. Definitely don't eat too soon before bed or before laying down. If you don't have acid reflux while you're in an upright position, you may not need a medication for acid reflux at all if you elevate your headboard and that works well.

As for caffeine and stimulants, I believe caffeine does relax the sphincter to the stomach somewhat, increasing the risk that some acid will backwash into the esophagus, but it also speeds gastric emptying which helps reduce reflux, so it may be a net zero effect. Stimulants generally constrict GI sphincters and slow digestion. That can be bad news for individuals with GERD since gastric emptying can be delayed, increasing the chances of acid reflux.

 

Acid reflux is bad news, even if the pH of your stomach is perfectly normal. Any amount of acidity in the esophagus increases the risk of cancer. Even drinking carbonated beverages increases your risk slightly.

 

Just off the top of my head, hot drinks, alcohol, salt, and acidic beverages/foods increase the risk of throat and/or esophageal cancer. If food is sitting in your stomach too long, sliced ginger works well to move digestion along. And for acid reflux, my personal solution has always been eating several spanish olives although they are salty which isn't ideal. A tablespoon of olive oil often works just as well. As for antacids, Gaviscon is amazing. I tend to shy away from proton pump inhibitors because I already have enough food allergies as it is and it seems proton pump inhibitors can slightly increase the risk of developing food allergies.